Alert archive / Michigan / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 57, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 6, 2018, 6:14 PM EDT for Hillsdale County, Michigan. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2018, 6:14 PM EDT (22:14 UTC)
- Expired
- Aug 6, 2018, 7:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Hillsdale County, MI
The radar
The Northern Indiana radar (KIWX), 101 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 6, 1:47 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2085 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 834 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
697
WUUS53 KIWX 062214
SVRIWX
MIC059-062300-
/O.NEW.KIWX.SV.W.0057.180806T2214Z-180806T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
614 PM EDT MON AUG 6 2018
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Southern Hillsdale County in southeastern Michigan...
* Until 700 PM EDT.
* At 613 PM EDT, a severe thunderstorm was located near Reading, or
11 miles southwest of Hillsdale, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hudson, Reading, Cambria, Pittsford, Ransom, Waldron, Camden,
Montgomery, Prattville, Frontier, Shadyside, Betzer and Osseo.
People attending National Yard Sale Event should seek safe shelter
immediately!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4171 8436 4172 8481 4176 8481 4176 8483
4183 8482 4195 8436
TIME...MOT...LOC 2213Z 258DEG 32KT 4178 8477
HAIL...1.00IN
WIND...60MPH
$$
GH2 follow-up statements
479
WWUS53 KIWX 062241
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
641 PM EDT MON AUG 6 2018
MIC059-062300-
/O.CON.KIWX.SV.W.0057.000000T0000Z-180806T2300Z/
Hillsdale MI-
641 PM EDT MON AUG 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTHEASTERN HILLSDALE COUNTY...
At 641 PM EDT, a severe thunderstorm was located near Hudson, moving
east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hudson, Ransom, Waldron, Prattville, Shadyside, Betzer and Frontier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4171 8436 4172 8468 4182 8464 4187 8436
TIME...MOT...LOC 2241Z 258DEG 32KT 4183 8444
HAIL...1.00IN
WIND...60MPH
$$
GH644
WWUS53 KIWX 062250
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
650 PM EDT MON AUG 6 2018
MIC059-062300-
/O.EXP.KIWX.SV.W.0057.000000T0000Z-180806T2300Z/
Hillsdale MI-
650 PM EDT MON AUG 6 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HILLSDALE COUNTY
WILL EXPIRE AT 700 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
southeastern Michigan.
LAT...LON 4171 8436 4172 8468 4182 8464 4187 8436
TIME...MOT...LOC 2250Z 258DEG 32KT 4185 8434
$$
GHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:16 PM EDT, 3 hours 58 minutes earlier.
Area forecast discussion, Aug 6, 2:16 PM EDT, 3 hours 58 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 216 PM EDT Mon Aug 6 2018 .SYNOPSIS... Issued at 215 PM EDT Mon Aug 6 2018 Showers and thunderstorms will develop later today into tonight. A few strong to severe thunderstorms will be possible. Chances for showers will remain in the forecast into Tuesday and Tuesday night. Lows tonight will drop to near 70 degrees, with highs on Tuesday ranging between the upper 70s and mid 80s. Drier and less humid conditions are expected into Wednesday and Thursday. This will be followed by periodic chances for showers Friday into next weekend. && .SHORT TERM...(This Afternoon through Tuesday) Issued at 215 PM EDT Mon Aug 6 2018 The main focus will remain on convective/severe trends into tonight and Tuesday. Convective outflow boundary trailing a Michigan MCV will force a broken line of convection through far ne IN/sc Lower MI/far nw OH through 5-6 pm. MLCAPE values now pushing 2000 j/kg with 35 knots of effective shear may help produce an isolated severe cell in these areas, though so far activity is primarily outflow dominant as stronger flow lags the boundary. Mainly dry/humid otherwise through the late afternoon. Shot of deeper moisture and mid level vorticity advection with an approaching mid level jet/shortwave now over IA should allow convection to blossom near leftover frontal boundary across nw IN/lower MI btw 23-02z. MLCAPE values likely exceeding 2000 j/kg and some increase in LLJ (0-3 kt bulk shear magnitudes up to near 30 knots) with incoming height falls suggest eventual organization. Development into bands/bowing clusters appears possible given more unidirectional look to the wind profile (isolated damaging winds the main threat), though later diurnal timing/marginal deep layer shear/meager mid level lapse rates suggest an isolated wind threat at best. There is also a non-zero weak tornado threat with any surges or storm scale outflow interactions given relatively low LCL's and increasing low level flow...though lack of backed surface flow keeps point chances low (SPC 2% risk). Round of rain/storms is the expected to evolve east through eastern portions of the forecast area later this evening into the early overnight. The severe threat should wane with eastward progression as leading line likely becomes outflow dominate removed from better mid level flow. Boundary layer will also cool/decouple limiting the wind threat. Some areas may see an inch or more of rainfall otherwise given high moisture content and potential for some backbuilding (small MBE velocities). Brief urban/advisory level flooding will be the main threat. Latest CAMs solutions have trended more aggressive with shunting the composite outflow off to the south later tonight and Tuesday in wake of this evening's convective complex. Lowered PoPs/QPF as a result during this periods, though could still see a more widespread area of rain/thunder impact the local area sometime Tuesday afternoon or evening as the main mid-upper level trough axis pivots through. Cooler/mainly cloudy the story otherwise on Tuesday. && .LONG TERM...(Wednesday through Monday) Issued at 215 PM EDT Mon Aug 6 2018 Wednesday and Thursday will feature quieter/less humid wx, though a stray late day shower cannot be ruled out either day given cyclonic flow and weak diurnal instability. An upper trough then digs in nw flow over the Great Lakes region Friday, eventually cutting off over the lower Lakes/Ohio Valley this weekend as a closed low per last several models cycles. This process will send a cold front through on Friday with low pressure lingering in the vicinity over the weekend. The result will be periodic shower chances and temps generally near to below normal. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 148 PM EDT Mon Aug 6 2018 An outflow boundary pushed through this morning allowing for some marine air to come into the northwest with some MVFR CIGs and that has helped to hamper, to an extent, some of the early afternoon convection across the region. With a low level jet just to the north and a moist atmospheric column, we'll be watching for some showers with damaging winds, frequent lightning and heavy rain as the main threats. The main time frame being watched for thunderstorms is between 22z and 01z and there is a chance for MVFR to possibly IFR flight condition reductions within storms with heavy rain. Thereafter, there is a chance for MVFR flight restrictions forming early Tues, but it depends on where the rain falls this afternoon so have left it out of this issuance. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Steinwedel SHORT TERM...Steinwedel LONG TERM...Steinwedel AVIATION...Roller Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 6, 2:25 PM EDT, 3 hours 49 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Northern Indiana 225 PM EDT Mon Aug 6 2018 INZ003>005-012>018-020-022>027-032>034-MIZ077>079-OHZ004-005-015-016- 024-025-071830- La Porte-St. Joseph IN-Elkhart-Starke-Pulaski-Marshall-Fulton IN- Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Berrien-Cass MI-St. Joseph MI- Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 225 PM EDT Mon Aug 6 2018 /125 PM CDT Mon Aug 6 2018/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. Severe thunderstorms are possible late this afternoon and evening. Damaging straight-line winds and heavy rain are the primary threats. Heat indices will be in the mid 90s today. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a chance for thunderstorms Tuesday afternoon and Friday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. INZ006>009-MIZ080-081-OHZ001-002-071830- Lagrange-Steuben-Noble-De Kalb-Branch-Hillsdale-Williams-Fulton OH- 225 PM EDT Mon Aug 6 2018 This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. Severe thunderstorms are possible this afternoon and evening. Damaging straight-line winds and heavy rain are the primary threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a chance for thunderstorms Tuesday afternoon and Friday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. LMZ043-046-071830- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 225 PM EDT Mon Aug 6 2018 This Hazardous Weather Outlook is for The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Thunderstorms are likely this evening. Strong to severe storms will be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a chance for thunderstorms Tuesday afternoon and Friday afternoon.
In the hours before
Local storm report, Aug 6, 5:37 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
537 PM EDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM TSTM WND DMG 1 NNW SWANTON 41.60N 83.90W
08/06/2018 FULTON OH TRAINED SPOTTER
POWER LINE DOWN. TIME ESTIMATED FROM RADAR.
&&
NDMSpecial weather statement, Aug 6, 5:42 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Northern Indiana
542 PM EDT MON AUG 6 2018
INZ009-018-OHZ015-062230-
Allen-De Kalb-Paulding-
542 PM EDT MON AUG 6 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ALLEN...SOUTHEASTERN DE
KALB AND NORTHWESTERN PAULDING COUNTIES...
At 541 PM EDT, a strong thunderstorm was located over Fort Wayne,
moving northeast at 30 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
This storm will be near...
New Haven around 555 PM EDT.
Grabill around 605 PM EDT.
Woodburn around 610 PM EDT.
St. Joe around 615 PM EDT.
Antwerp around 620 PM EDT.
Other locations impacted by this storm include Cuba, Leo-cedarville,
Newville, Saint Joe, Concord, Harlan, Wallen and Spencerville In
Dekalb County.
This includes the following highways...
Interstate 469 between mile markers 19 and 30.
Interstate 69 in Indiana between mile markers 305 and 320.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4099 8518 4115 8529 4138 8484 4132 8480
4125 8480 4125 8476 4114 8468
TIME...MOT...LOC 2141Z 242DEG 28KT 4111 8515
JBALLSpecial weather statement, Aug 6, 5:57 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Northern Indiana
557 PM EDT MON AUG 6 2018
MIZ079-080-062245-
Branch-St. Joseph-
557 PM EDT MON AUG 6 2018
...A STRONG THUNDERSTORM WILL AFFECT EASTERN ST. JOSEPH AND
NORTHWESTERN BRANCH COUNTIES...
At 557 PM EDT, a strong thunderstorm was located near Centreville, or
7 miles north of Sturgis, moving east at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Coldwater, Union City, Centreville, Colon, Nottawa, Leonidas,
Sherwood, Wasepi, Findley, Matteson Lake, Hodunk and Fairfax.
This includes Interstate 69 in Michigan near mile marker 14.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4195 8496 4182 8550 4194 8558 4207 8522
4207 8505
TIME...MOT...LOC 2157Z 252DEG 30KT 4191 8546
GHSpecial weather statement, Aug 6, 6:09 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Northern Indiana
609 PM EDT MON AUG 6 2018
INZ003-MIZ077-062245-
La Porte-Berrien-
609 PM EDT MON AUG 6 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LA PORTE AND
SOUTHWESTERN BERRIEN COUNTIES...
At 609 PM EDT/509 PM CDT/, a strong thunderstorm was located over
Town Of Pines, or near Michigan City, moving northeast at 30 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
This storm will be near...
Trail Creek around 615 PM EDT.
Pottawattamie Park around 620 PM EDT.
Michigan City and Long Beach around 625 PM EDT.
New Buffalo around 635 PM EDT.
Three Oaks and Shorewood-Tower Hills-Harbert around 645 PM EDT.
Other locations impacted by this storm include Union Pier, Hesston,
Grand Beach, Waterford, Michiana Shores, Harbert, Springville,
Pottawattomie Park, Turner Shores and Michiana.
This includes the following highways...
Interstate 80 in Indiana between mile markers 50 and 51, and between
mile markers 53 and 60.
Interstate 94 in Indiana between mile markers 33 and 45.
Interstate 94 in Michigan between mile markers 0 and 10.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4185 8685 4194 8665 4170 8654 4163 8693
4171 8693 4173 8691 4178 8695
TIME...MOT...LOC 2209Z 242DEG 27KT 4172 8696
JBALLLocal storm report, Aug 6, 6:11 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
611 PM EDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG 1 NNE FAYETTE 41.68N 84.32W
08/06/2018 FULTON OH EMERGENCY MNGR
TREE LIMBS DOWN. TIME ESTIMATED BY RADAR.
&&
CRSpecial weather statement, Aug 6, 6:11 PM EDT, 3 minutes before
Special Weather Statement National Weather Service Northern Indiana 611 PM EDT MON AUG 6 2018 OHZ002-005-062245- Henry-Fulton- 611 PM EDT MON AUG 6 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HENRY AND SOUTHEASTERN FULTON COUNTIES... At 611 PM EDT, a strong thunderstorm was located over Wauseon, moving east at 35 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Wauseon, Swanton, Delta, Liberty Center, Texas, Colton, Tedrow, Pettisville, Brailey and Ottokee. This includes Interstate 80 in Ohio between mile markers 29 and 48. && LAT...LON 4148 8426 4160 8427 4163 8388 4141 8388 TIME...MOT...LOC 2211Z 270DEG 29KT 4153 8419 GH
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 2:15 PM EDT | Special Weather Statement | IWX | Branch | 45 min |
| Aug 6, 2:54 PM EDT | Special Weather Statement | IWX | Hillsdale | 36 min |
| Aug 6, 3:51 PM EDT | Severe Thunderstorm Warning | IWX | Hillsdale | 24 min |
| Aug 6, 4:15 PM EDT | Severe Thunderstorm Warning | IWX | Hillsdale | 60 min |
| Aug 6, 5:31 PM EDT | Severe Thunderstorm Warning | IWX | Branch, Hillsdale | 44 min |
| Aug 6, 5:57 PM EDT | Special Weather Statement | IWX | Saint Joseph | 48 min |
| Aug 6, 6:09 PM EDT | Special Weather Statement | IWX | Berrien | 36 min |
| Aug 6, 6:40 PM EDT | Severe Thunderstorm Warning | IWX | Branch, Hillsdale | 35 min |
| Aug 6, 7:03 PM EDT | Severe Thunderstorm Warning | IWX | Cass | 24 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.